Geometry & Topology

Structure des homeomorphismes de Brouwer

Frederic Le Roux

Full-text: Open access

Abstract

For every Brouwer (ie planar, fixed point free, orientation preserving) homeomorphism h there exists a covering of the plane by translation domains, invariant simply-connected open subsets on which h is conjugate to an affine translation. We introduce a distance dh on the plane that counts the minimal number of translation domains connecting a pair of points. This allows us to describe a combinatorial conjugacy invariant, and to show the existence of a finite family of generalised Reeb components separating any two points x,y such that dh(x,y)>1.

R é sum é

Tout homéomorphisme de Brouwer s’obtient en recollant des domaines de translation (ouverts simplement connexes, invariants, en restriction auxquels la dynamique est conjuguée à une translation). On introduit une distance dh sur le plan qui compte le nombre minimal de domaines de translation dont la réunion connecte deux points. Ceci nous permet de décrire un invariant combinatoire de conjugaison, qui décrit très grossièrement la manière dont les domaines de translation se recollent. On montre également l’existence de structures dynamiques qui généralisent la présence de composantes de Reeb dans les feuilletages non triviaux du plan.

Article information

Source
Geom. Topol., Volume 9, Number 3 (2005), 1689-1774.

Dates
Received: 8 November 2004
Revised: 1 September 2005
Accepted: 18 August 2005
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513799647

Digital Object Identifier
doi:10.2140/gt.2005.9.1689

Mathematical Reviews number (MathSciNet)
MR2175156

Zentralblatt MATH identifier
1087.37035

Subjects
Primary: 37E30: Homeomorphisms and diffeomorphisms of planes and surfaces
Secondary: 37B30: Index theory, Morse-Conley indices

Keywords
homeomorphism surface fixed point index Reeb components Brouwer

Citation

Le Roux, Frederic. Structure des homeomorphismes de Brouwer. Geom. Topol. 9 (2005), no. 3, 1689--1774. doi:10.2140/gt.2005.9.1689. https://projecteuclid.org/euclid.gt/1513799647


Export citation

References

  • S A Andrea, On homoeomorphisms of the plane which have no fixed points, Abh. Math. Sem. Univ. Hamburg 30 (1967) 61–74\relax
  • S A Andrea, The plane is not compactly generated by a free mapping, Trans. Amer. Math. Soc. 151 (1970) 481–498\relax
  • F Béguin, F Le Roux, Ensemble oscillant d'un homéomorphisme de Brouwer, homéomorphismes de Reeb, Bull. Soc. Math. France 131 (2003) 149–210\relax
  • L E J Brouwer, Beweis des ebenen translationssatzes, Math. Ann. 72 (1912) 37–54
  • M Brown, E E Slaminka, W Transue, An orientation preserving fixed point free homeomorphism of the plane which admits no closed invariant line, Topology Appl. 29 (1988) 213–217\relax
  • S S Cairns, An elementary proof of the Jordan–Schoenflies theorem, Proc. Amer. Math. Soc. 2 (1951) 860–867\relax
  • E W Daw, A maximally pathological Brouwer homeomorphism, Trans. Amer. Math. Soc. 343 (1994) 559–573\relax
  • J Franks, Generalizations of the Poincaré–Birkhoff theorem, Ann. of Math. (2) 128 (1988) 139–151\relax
  • J Franks, Realizing rotation vectors for torus homeomorphisms, Trans. Amer. Math. Soc. 311 (1989) 107–115\relax
  • J Franks, A new proof of the Brouwer plane translation theorem, Ergodic Theory Dynam. Systems 12 (1992) 217–226\relax
  • C Godbillon, Fibrés en droites et feuilletages du plan, Enseignement Math. (2) 18 (1972) 213–224 (1973)\relax
  • C Godbillon, G Reeb, Fibrés sur le branchement simple, Enseignement Math. (2) 12 (1966) 277–287\relax
  • L Guillou, Théorème de translation plane de Brouwer et généralisations du théorème de Poincaré–Birkhoff, Topology 33 (1994) 331–351\relax
  • A Haefliger, G Reeb, Variétés (non séparées) à une dimension et structures feuilletées du plan, Enseignement Math. (2) 3 (1957) 107–125\relax
  • T Homma, H Terasaka, On the structure of the plane translation of Brouwer, Osaka Math. J. 5 (1953) 233–266\relax
  • J G Hocking, G S Young, Topology, second edition, Dover Publications Inc. New York (1988)
  • W Kaplan, Regular curve-families filling the plane I, Duke Math. J. 7 (1940) 154–185\relax
  • W Kaplan, Regular curve-families filling the plane II, Duke Math J. 8 (1941) 11–46\relax
  • B Kerékjártó, Sur le groupe des transformations topologiques du plan Ann. S.N.S. Pisa (1934)
  • K Kuratowski, Topologie II, Troisième Édition, Monografie Matematyczne, Tom 21, Państwowe Wydawnictwo Naukowe, Warsaw (1961)
  • P Le Calvez, A Sauzet, Une démonstration dynamique du théorème de translation de Brouwer, Exposition. Math. 14 (1996) 277–287\relax
  • F Le Roux, Étude topologique de l'espace des homéomorphismes de Brouwer, doctoral thesis, Institut Fourier, Grenoble (1997)
  • F Le Roux, Bounded recurrent sets for planar homeomorphisms, Ergodic Theory Dynam. Systems 19 (1999) 1085–1091\relax
  • F Le Roux, Migration des points errants d'un homéomorphisme de surface, C. R. Acad. Sci. Paris Sér. I Math. 330 (2000) 225–230\relax
  • F Le Roux, Il n'y a pas de classification borélienne des homéomorphismes de Brouwer, Ergodic Theory Dynam. Systems 21 (2001) 233–247\relax
  • F Le Roux, Homéomorphismes de surfaces: théorèmes de la fleur de Leau–Fatou et de la variété stable, Astérisque (2004) vi+210\relax
  • F Le Roux, Un indice qui affine l'indice de Poincaré–Lefschetz pour les homéomorphismes de surfaces.
  • H Nakayama, A non-flowable plane homeomorphism whose non-Hausdorff set consists of two disjoint lines, Houston J. Math. 21 (1995) 569–572\relax
  • H Nakayama, On dimensions of non-Hausdorff sets for plane homeomorphisms, J. Math. Soc. Japan 47 (1995) 789–793\relax
  • M H A Newman, Elements of the topology of plane sets of points, Dover Publications Inc. New York (1992)\relax